If the phlegm that you have is dripping down the back of your throat from your nose and sinuses it could be postnasal drip. There could be several reasons for this phlegm. One is an allergic reaction to inhaling something. A second reason is a nonallergic, noninfectious inflammation in the sinuses that could be lingering after a cold. When the phlegm "sits" there, it can change color quite frequently. A third reason is chronic sinusitis. Postnasal drip can cause irritation of the throat and lungs. You may experience the postnasal drip as a constant feeling of phlegm at the back of your throat. A nasal wash helps remove phlegm from the nose and sinuses. This can temporarily reduce the postnasal drip and lessen the dark brown phlegm. A prescription nasal steroid spray decreases nasal swelling and phlegm production. This may prevent the postnasal drip and dark brown phlegm. To get the most out of a nasal steroid spray use it after doing a nasal wash. A nasal steroid spray does not provide immediate relief of symptoms. It may require several weeks of routine use to become effective. Please read our Nasal Wash MedFact at http://www.nationaljewish.org/medfacts/nasal.html for more information about this technique. Share this information with your doctor to see if you would benefit from this daily treatment. A doctor would also be able to help you to know if there is some other cause for your phlegm.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.